Monday, August 11, 2014

Conjunctivitis: What you should do if you get pink/red eye...

Have you ever had one eye inexpicably and rapidly turn red, swollen and sticky in a day or so, and then horror of horrors, the same thing starts to happen in your other eye?

This condition, medically termed conjunctivitis, is also known as 'red eye' or 'pink eye'. It is an eye infection, affecting the outer 'skin' covering the eyeball called the conjunctiva (hence conjunctiv-itis). There are many different germs that can cause this infection. Most cases are caused by viruses, while occasionally we see cases that are caused by bacteria. Among the viruses that cause this condition, the more common ones include adenoviruses and coronaviruses.

Occasionally this condition is mild, and the eye gets better within a few days. However, many cases of viral conjunctivitis can take much longer to recover fully from. In my experience, the eyes can be red, swollen and sticky for up to 2 weeks before improving.

When things go well, usually the stickiness starts to get less, and the swelling improves. The eyes then become less red, and finally everything including vision goes back to normal.

Complications of conjunctivitis

Sometimes though, complications occur. Some patients get a layer of mucus and dead cells stuck to the inner surface of the eyelids. This is called a 'pseudomembrane' (below), and can make the patient feel very uncomfortable as the pseudomembrane, if located at the upper eyelid, rubs the cornea with each blink.
Pseudomembrane in conjunctivitis


Another complication is unusual in that it actually occurs as the redness is going away and the eye is starting to feel better. This condition is called 'nummular' (coin shaped) keratitis, and consists of little white spots appearing on the cornea of the eye. This condition can cause vision to become hazy/smoky, and can cause glare in bright lights.
Nummular keratitis after adenoviral conjunctivitis

How we treat conjunctivitis

The vast majority of cases have a viral cause, and these are typical in having copious discharge that is watery/mildly sticky and whitish to slightly yellowish in colour. The eyes can be very swollen and red, and on the inner surface of the eyelids there can be small bumps called follicles. These cases are typically treated with combined antibiotic and steroid eyedrops. The steroids help to avoid excessive inflammation and reduce the risk of pseudomembranes. Although the antibiotics do not actually kill the virus, they are a commonly prescribed when steroids are used and may help to reduce the risk of secondary infection by bacteria. There is unfortunately not a lot of evidence to support treatment this way, but patients do seem to feel more comfortable using these medications.

If a patient gets nummular keratitis and little white spots that block vision, then steroids are needed to eliminate the white spots. Unfortunately, once the steroids are stopped, the spots can recur sometimes. Occasionally patients with this complication end up needing a little steroids (eg once a day) for many months to avoid blurry vision. Fortunately most patients recover without experiencing this issue.

The other extremely important issue in managing these infections is to break the transmission cycle ie to avoid spreading it. I advise my patients to observe the following:

1. Wash their hands frequently, and especially every time after touching their affected eye eg when they are instilling eyedrops or cleaning the eye
2. Avoid touching the unaffected eye, and 
3. To tell their family members/close contacts not to touch their eye unless they wash their hands first
4. To tell their family members/close contacts not to apply any eyedrops in the hope of 'preventing' an infection. In fact by instilling eyedrops (especially if contaminated) there is the risk of transmitting the infection to that eye!

Sometimes the virus causing conjunctivitis gets into the throat and causes sore throat/flu like symptoms, in which case that is treated as usual with lozenges, paracetamol (panadol/tylenol), and good old rest.

8 comments:

  1. I was searching for my eye condition. thankfully i found this link.
    Looks like i got nummular keratitis. My vision is still blurry and glare even after one month of infection. i dont know when it is going to get cured. Would wearing spectacles solve the problem temporarily?

    ReplyDelete
  2. Hi Vignesh, if you still have blurriness and glare problems a month after conjunctivitis, it could well be nummular keratitis. You should see an eye doctor, because you might need steroid eyedrops and those should only be prescribed by ophthalmologists. Spectacles would not help...

    ReplyDelete
    Replies
    1. Thanks yong. I consulted my doctor. He told it should only cure on its own and he suggested some antiviral gel and corticosteroid for intermittent releif. Is there any treat for removing the scar?

      Delete
    2. Hi Vignesh, I can only go with what your doctor has said because I have not seen you. I don't know what kind of 'scar' you have.
      As before, if it is nummular keratitis affecting vision, some steroid drops may help, but only under the supervision of an eye doctor.

      Delete
  3. Great blog post and really helpful...... and your blog are very interesting and inspiring.

    midnightinfo

    ReplyDelete
  4. This comment has been removed by the author.

    ReplyDelete
  5. i developed nummular keratitis and it kept re occurring whenever i tried to ween off the steroid dose.after 6 months of steroids i was asked i should no longer use steroids as they might damage my eyes.Prolonged use caused dry eye issue.Finally after another Dr prescribed dry eye drops after a month or 2 my vision is almost back to normal.it was a prolonged nightmare for me.i thought i would be having a blurred vision for life.

    ReplyDelete
    Replies
    1. Thanks for your comment. Yes, nummular keratitis can be a stubborn problem sometimes. As long as the steroid use is being supervised and you are being checked for eye pressure and lens clarity, steroid use can be prolonged if necessary. If or when side effects like a pressure rise are noted, the steroids could be stopped and the problem will resolve or stabilize. I'm glad your vision is better now.

      Delete